Alert archive / Arizona / Flash Flood Watches in 2013

Flash Flood Watch 2, NWS Tucson, AZ

July 24, 20136 counties in Arizona

NWS Tucson, AZ issued this flash flood watch at Jul 24, 2013, 2:54 AM MST for 6 counties in Arizona. It took effect at Jul 24, 2013, 11:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 24, 2013, 2:54 AM MST (09:54 UTC)
In effect from
Jul 24, 2013, 11:00 AM MST
Expired
Jul 24, 2013, 9:00 PM MST
In force
10 hr
Issued by
NWS Tucson, AZ
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2463 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WGUS65 KTWC 240954
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
254 AM MST WED JUL 24 2013

...HEAVY RAIN EXPECTED ACROSS AREAS OF SOUTHEAST ARIZONA...

AZZ507>514-241800-
/O.NEW.KTWC.FF.A.0002.130724T1800Z-130725T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
INCLUDING THE CITIES OF...SIERRA VISTA...BENSON...WILLCOX...
CLIFTON...SAFFORD...HANNAGAN MEADOW...MOUNT GRAHAM...
CHIRICAHUA NM...BISBEE...CANELO HILLS...MOUNT LEMMON...
SUMMERHAVEN
254 AM MST WED JUL 24 2013

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM MST THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA... 
  INCLUDING THE FOLLOWING AREAS...CATALINA AND RINCON 
  MOUNTAINS...CHIRICAHUA MOUNTAINS...DRAGOON AND MULE AND 
  HUACHUCA AND SANTA RITA MOUNTAINS...EASTERN COCHISE COUNTY 
  BELOW 5000 FEET...GALIURO AND PINALENO MOUNTAINS...UPPER GILA 
  RIVER VALLEY...UPPER SAN PEDRO RIVER VALLEY AND WHITE 
  MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. 

* FROM 11 AM MST THIS MORNING THROUGH THIS EVENING

* PLENTY OF MOISTURE WILL COMBINE WITH AN EASTERLY IMPULSE TO HELP
  FOCUS AND ORGANIZE STORMS. THIS...COMBINED WITH VERY SLOW
  MOVEMENT OF STORMS AND PREVIOUS HEAVY RAINFALL AMOUNTS IN SOME
  AREAS WILL INCREASE THE THREAT OF FLOODING FROM ADDITIONAL HEAVY
  RAINFALL THIS AFTERNOON AND EVENING. RAINFALL AMOUNTS IN EXCESS
  OF 2 INCHES ARE POSSIBLE IN SOME LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS
CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS
ARE ISSUED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...ACT
QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$
MEYER
3 follow-up statements
658 
WGUS65 KTWC 241751
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
1051 AM MST WED JUL 24 2013

...HEAVY RAIN EXPECTED ACROSS AREAS OF SOUTHEAST ARIZONA...

AZZ507>514-250200-
/O.CON.KTWC.FF.A.0002.130724T1800Z-130725T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
INCLUDING THE CITIES OF...SIERRA VISTA...BENSON...WILLCOX...
CLIFTON...SAFFORD...HANNAGAN MEADOW...MOUNT GRAHAM...
CHIRICAHUA NM...BISBEE...CANELO HILLS...MOUNT LEMMON...
SUMMERHAVEN
1051 AM MST WED JUL 24 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST ARIZONA...INCLUDING THE FOLLOWING 
  AREAS...CATALINA AND RINCON MOUNTAINS...CHIRICAHUA MOUNTAINS...
   DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS... 
  EASTERN COCHISE COUNTY BELOW 5000 FEET...GALIURO AND PINALENO 
  MOUNTAINS...UPPER GILA RIVER VALLEY...UPPER SAN PEDRO RIVER 
  VALLEY AND WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. 

* UNTIL 9 PM MST THIS EVENING

* PLENTY OF MOISTURE WILL COMBINE WITH AN EASTERLY IMPULSE TO HELP
  FOCUS AND ORGANIZE STORMS. THIS...COMBINED WITH SLOW MOVEMENT OF
  STORMS AND PREVIOUS HEAVY RAINFALL AMOUNTS IN SOME AREAS WILL
  INCREASE THE THREAT OF FLOODING FROM ADDITIONAL HEAVY RAINFALL
  THIS AFTERNOON AND EVENING. RAINFALL AMOUNTS IN EXCESS OF 2
  INCHES ARE POSSIBLE IN SOME LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS
CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS
ARE ISSUED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...ACT
QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$
318 
WGUS65 KTWC 250007
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
507 PM MST WED JUL 24 2013

AZZ507>514-250400-
/O.CON.KTWC.FF.A.0002.000000T0000Z-130725T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
INCLUDING THE CITIES OF...SIERRA VISTA...BENSON...WILLCOX...
CLIFTON...SAFFORD...HANNAGAN MEADOW...MOUNT GRAHAM...
CHIRICAHUA NM...BISBEE...CANELO HILLS...MOUNT LEMMON...
SUMMERHAVEN
507 PM MST WED JUL 24 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST ARIZONA...INCLUDING THE FOLLOWING 
  AREAS...CATALINA AND RINCON MOUNTAINS...CHIRICAHUA MOUNTAINS...
  DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS... 
  EASTERN COCHISE COUNTY BELOW 5000 FEET...GALIURO AND PINALENO 
  MOUNTAINS...UPPER GILA RIVER VALLEY...UPPER SAN PEDRO RIVER 
  VALLEY AND WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. 

* UNTIL 9 PM MST THIS EVENING

* ABUNDANT MOISTURE IN COMBINATION WITH AN EASTERLY IMPULSE WILL
  FOCUS AND ORGANIZE STORMS. THE SLOW MOVEMENT OF STORMS AND
  PREVIOUS HEAVY RAINFALL AMOUNTS WILL INCREASE THE THREAT OF
  FLOODING FROM ADDITIONAL HEAVY RAINFALL THIS EVENING. RAINFALL
  AMOUNTS IN EXCESS OF 2 INCHES ARE POSSIBLE IN SOME LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS
CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS
ARE ISSUED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...ACT
QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE.

LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$
365 
WGUS65 KTWC 250404
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
904 PM MST WED JUL 24 2013

AZZ507>514-250515-
/O.EXP.KTWC.FF.A.0002.000000T0000Z-130725T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
INCLUDING THE CITIES OF...SIERRA VISTA...BENSON...WILLCOX...
CLIFTON...SAFFORD...HANNAGAN MEADOW...MOUNT GRAHAM...
CHIRICAHUA NM...BISBEE...CANELO HILLS...MOUNT LEMMON...
SUMMERHAVEN
904 PM MST WED JUL 24 2013

...FLASH FLOOD WATCH HAS EXPIRED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA HAS
EXPIRED. THE THREAT FOR WIDESPREAD HEAVY RAINFALL PRODUCING FLASH
FLOODING HAS ENDED. THUS...THE FLASH FLOOD WATCH HAS BEEN ALLOWED
TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 24, 2:45 AM MST, 9 minutes earlier.

Area forecast discussion, Jul 24, 2:45 AM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 AM MST WED JUL 24 2013

.SYNOPSIS...AN IMPULSE FROM THE EAST WILL ENHANCE THUNDERSTORM
COVERAGE AND INTENSITY ACROSS MOST OF THE AREA INTO THURSDAY. SOME
STORMS WILL GENERATE HEAVY RAINFALL. OTHERWISE...PLENTY OF MOISTURE
TO PROVIDE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO THE WEEKEND.

&&

.DISCUSSION...WESTERN PORTION OF LARGE COMPLEX THROUGH SOUTHERN
GREENLEE...EASTERN GRAHAM AND EASTERN COCHISE COUNTIES LAST NIGHT.
GOOD OUTFLOW FROM THE RIM AND NICE LITTLE EASTERLY IMPULSE THROUGH
SOUTHWEST NEW MEXICO AND SOUTHEAST ARIZONA HELPING TO ENHANCE THAT
FEATURE. STILL SOME DEBRIS TO WORK THROUGH THIS MORNING.

THE EASTERLY IMPULSE WILL DOMINATE THE WEATHER AGAIN TODAY WITH IT
AND IT'S INFLUENCE SHIFTING A LITTLE FURTHER INTO SOUTHEAST ARIZONA.
DECENT FORCING SHOULD HELP TO RESET THE ATMOSPHERE AND PUSH IT A
LITTLE FURTHER EVEN IN AREAS THAT SAW A LOT OF RAIN OVER THE PAST 24
HOURS. WITH THIS IN MIND WE WILL GO WITH A FLASH FLOOD WATCH THAT
INCLUDES COCHISE...GRAHAM...AND GREENLEE COUNTIES ALONG WITH SOME
MOUNTAIN LOCATIONS OF SANTA CRUZ AND EASTERN PIMA. VERY SLOW MOVING
STORMS COMBINED WITH SOME ADDITIONAL ORGANIZATION INFLUENCE FROM THE
EASTERLY IMPULSE AND PRECIPITABLE WATER VALUES IN THE 1.5 TO 1.6
RANGE SHOULD COMBINE FOR AN ENHANCED THREAT OF FLOODING FROM STORMS.

ORGANIZED OUTFLOW SHOULD PUSH STORMS FURTHER WEST. AFTER A BUSY
START IN GREENLEE...GRAHAM AND COCHISE...WE THEN EXPECT A POTENTIAL
BUSY TIME FOR LATE AFTERNOON AND EVENING FOR EASTERN PINAL...EASTERN
PIMA AND SANTA CRUZ COUNTIES. THE ATMOSPHERE WILL PROBABLY SUPPORT
MORE WIDESPREAD SHOWER WITH EMBEDDED THUNDERSTORM ACTIVITY OVERNIGHT
INTO THURSDAY MORNING.

STILL SOME ENHANCEMENT TO THUNDERSTORM CHANCES ACROSS THE AREA
THURSDAY AND THURSDAY EVENING BEFORE MODEST SUBSIDENCE BEHIND THE
IMPULSE HELPS TO PUSH THE BEST CHANCE OF CONVECTION BACK TO EASTERN
AREAS AND MOUNTAINS FRIDAY.

RIDGE SHIFTING INTO A PARTIAL BLOCKING POSITION OVER AND JUST SOUTH
OF THE AREA BY LATE IN THE WEEKEND AND EARLY NEXT WEEK WILL PROBABLY
MEAN HOTTER AND RELATIVELY DRIER CONDITIONS. NOT DRYING OUT
COMPLETELY BUT ENOUGH FOR LESS CONVECTION WITH THE MAIN MOISTURE
AXIS SHIFTING THROUGH CHIHUAHUA INTO NEW MEXICO.

&&

.AVIATION...ISOLD -TSRA/-SHRA INCREASING AFTER 24/18Z BECOMING SCT
TO NUMEROUS TSRA /SHRA AFTER 24/21Z. MVFR CONDITIONS WITH WIND GUSTS
APPROACHING 45 KTS WITH THE STRONGEST TSRA. OTHERWISE...CLOUD DECKS
MAINLY 6-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU
WEDNESDAY EVENING OR 25/09Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ENHANCED MOISTURE WILL PROVIDE A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THURSDAY EVENING.
OTHERWISE...SOUTHEAST ARIZONA WILL KEEP ENOUGH MOISTURE AROUND FOR
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO CONTINUE
INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 11AM
  UNTIL 9 PM MST FOR AZZ507>514.
&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/RASMUSSEN

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:15 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee45 min
Jul 23, 5:25 PM MSTSevere Thunderstorm WarningTWCGraham35 min
Jul 23, 5:54 PM MSTAreal Flood AdvisoryTWCSanta Cruz111 min
Jul 23, 6:03 PM MSTSpecial Weather StatementTWCGraham27 min
Jul 23, 6:28 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Jul 23, 7:33 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 23, 10:30 PM MSTAreal Flood AdvisoryTWCCochise6 hr
Jul 24, 4:54 PM MSTAreal Flood AdvisoryTWCCochise3 hr

Nearby

Flash Flood Watches in Arizona, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.